Alert archive / Illinois / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 7, NWS Quad Cities, IA

March 27, 1998Bureau County, Putnam County, Illinois

NWS Quad Cities, IA issued this severe thunderstorm warning at Mar 27, 1998, 7:28 PM CST for Bureau County, Putnam County, Illinois. It was in force for 47 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 27, 1998, 7:28 PM CST (01:28 UTC)
Expired
Mar 27, 1998, 8:15 PM CST
In force
47 min
Issued by
NWS Quad Cities, IA
Area
Whole counties

Counties Bureau County, IL, Putnam County, IL

The radar

The Quad Cities radar (KDVN), 104 km from the middle of the area, began a volume at 01:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 27, 7:33 PM CSTThunderstorm Wind 57Princeton, ILNumerous trees and power lines were downed by thunderstorm winds.
Mar 27, 7:35 PM CSTThunderstorm Wind 52Mineral, ILMany locations were without power across western half of the county.
Mar 27, 7:35 PM CSTThunderstorm Wind 55Wyanet, ILNumerous trees and limbs were blown down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 27, 6:15 PM CSTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 1.5 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 1998-03-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 36 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 1998-03-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 129 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
36 J/kg
Mixed-layer CIN
-60 J/kg
Mixed-layer LCL
1607 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
129 m²/s²
0-3 km storm-relative helicity
117 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

886 
WUUS1 KMLI 280129
SVRMLI
ILC011-155-280215-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
728 PM CST FRI MAR 27 1998

* SEVERE THUNDERSTORM WARNING FOR
  BUREAU COUNTY - NORTH CENTRAL ILLINOIS
  PUTNAM COUNTY - NORTH CENTRAL ILLINOIS

* UNTIL 815 PM CST
 
* SOME LOCATIONS AFFECTED BY THIS STORM
  NEW BEDFORD                                AROUND 735 PM CST
  KASBEER                                    AROUND 735 PM CST
  YORKTOWN                                   AROUND 740 PM CST
  WALNUT                                     AROUND 740 PM CST
  NORMANDY                                   AROUND 740 PM CST

* AT 727 PM CST...DOPPLER RADAR INDICATED A LINE OF SEVERE
  THUNDERSTORMS 12 MILES WEST OF PRINCETON OR 9 MILES SOUTH OF NEW
  BEDFORD MOVING NORTH AT 50 MPH.

DAMAGING WINDS OVER 80 MPH AND LARGE HAIL ARE LIKELY GO INSIDE A
STURDY BUILDING AND STAY AWAY FROM WINDOWS.


MEYER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 27, 1:51 PM CST, 5 hours 37 minutes earlier.

Area forecast discussion, Mar 27, 1:51 PM CST, 5 hours 37 minutes before
AREA FORECAST DISCUSSION...CORRECTION TO ADD STATIONS TO BOTTOM
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
151 PM CST FRI MAR 27 1998

THE 18Z 1000 METER PROFILER CONTINUES TO SHOW 40 TO 50 KNOT SOUTH TO
SOUTHWEST WINDS OVER MO...AR AND OK.  THE 300MB PROFILER SHOWS SOME
NICE DIVERGENCE OVER EASTERN NE AND WESTERN MO.  THE 18Z SURFACE
ANALYSIS SHOWS LOW PRESSURE OVER NORTHWEST WISCONSIN AND THE AMIN LOW
PRESSURE OVER CENTRAL KASNAS.  WATCH BOX ISSUED FOR SOUTHERN MO
NORTHERN AR IN ASSOCIATION WITH LINE OF THUNDERSTORMS WESTRN MISSOURI.
SATELLITE INDICATES SOME SHOWERS TRYING TO DEVELOP OVER SOUTHWEST
MISSOURI AND AS THE DAY   PROGRESSES THIS SHOULD BE OUR SOURCE REGION
FOR RAIN AND THUNDERSTORMS...SOME POSSIBLY CREATING VERY STRONG WINDS.
THIS CREATES THE MAIN PROBLEM FOR TONIGHT AND TOMORROW...HOW MUCH RAIN
AND WHETHER OR NOT ANY SEVERE WEATHER WILL OCCUR.

MOS AND FAN GUIDANCE BOTH AT 90%+ POPS FOR TONIGHT AND THIS SEEMS TO
MAKE SENSE.  THE SHOWERS DEVELOPING OVER SOUTHWEST MISSOURI SHOULD
BECOME A LINE OF STRONG TO SEVERE THUNDERSTORMS.  THE BEST CHANCE FOR
SEVERE THUNDERSTORMS APPEARS TO BE OVER CENTRAL MISSOURI AND NORTHERN
ARKANSAS BUT SOME SEVERE WEATHER IS POSSIBLE AS FAR NORTH AS I-80.  A
TON OF PVA AT 500MB MOVES THROUGH THE AREA OVERNIGHT ALONG WITH A 30
VORT MAX.  THE BEST LAPSE RATES REMAIN IN MISSOURI HOWEVER A GOOD COLD
CORE OF AIR AT 500MB WILL MOVE INTO THE AREA TONIGHT.

THE 18Z WIND SPEEDS SLIGHTLY BELOW WIND ADVISORY CRITERIA SO WILL
PROBABLY LET IT EXPIRE THIS AFTERNOON.  BOTH NGM AND ETA SEEM TO HAVE
A DECENT HANDLE ON CURRENT SITUATION SO WILL LOOK FOR RAIN AND
THUNDERSTORMS TO SWEEP THROUGH THE AREA...SOME POSSIBLY WITH STRONG
WINDS.  BOTH MODELS HOLD ON TO SOME LOW LEVEL MOISTURE TOMORROW
MORNING SO SOME SHOWERS POSSIBLE EARLY WITH LINGERING LOW AND MID
LEVEL CLOUDS.

CID 52/80   DBQ 50/80    MLI 55/90   BRL 55/100

WEISSER

In the hours before

Local storm report, Mar 27, 6:21 PM CST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
621 PM CST FRI MAR 27 1998

TIME(CST)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CST)  ....COUNTY LOCATION....

0613 PM    6 N ARGYLE                IL   72 MPH WIND GUST
03/27/98   MCDONOUGH

0615 PM    MACOMB                    IL   WIND DAMAGE
03/27/98   MCDONOUGH                      ESTIMATED 65 MPH WIND GUST
                                          DOWNED CAR DEALER SIGN

JDH
Local storm report, Mar 27, 6:21 PM CST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
621 PM CST FRI MAR 27 1998

TIME(CST)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CST)  ....COUNTY LOCATION....

0613 PM    6 N ARGYLE                IL   72 MPH WIND GUST
03/27/98   MCDONOUGH

0615 PM    MACOMB                    IL   WIND DAMAGE
03/27/98   MCDONOUGH                      ESTIMATED 65 MPH WIND GUST
                                          DOWNED CAR DEALER SIGN

JDH
Local storm report, Mar 27, 6:41 PM CST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
641 PM CST FRI MAR 27 1998

TIME(CST)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CST)  ....COUNTY LOCATION....

0630 PM    ROSEVILLE                 IL   WIND DAMAGE
03/27/98   WARREN                         GRAIN BIN BLOWN OVER

0634 PM    MONMOUTH                  IL   WIND DAMAGE
03/27/98   WARREN                         WINDOW BLOWN OUT AT COUNTY
                                          JAIL

JDH
Local storm report, Mar 27, 6:41 PM CST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
641 PM CST FRI MAR 27 1998

TIME(CST)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CST)  ....COUNTY LOCATION....

0630 PM    ROSEVILLE                 IL   WIND DAMAGE
03/27/98   WARREN                         GRAIN BIN BLOWN OVER

0634 PM    MONMOUTH                  IL   WIND DAMAGE
03/27/98   WARREN                         WINDOW BLOWN OUT AT COUNTY
                                          JAIL

JDH
Local storm report, Mar 27, 7:00 PM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
700 PM CST FRI MAR 27 1998

TIME(CST)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CST)  ....COUNTY LOCATION....

0630 PM    WAPELLO                   IA   WIND DAMAGE
03/27/98   LOUISA                         LARGE TREE LIMBS DOWN AND
                                          POWER OUTAGES

0649 PM    ALEDO                     IL   WIND DAMAGE
03/27/98   MERCER                         NUMEROUS TREES BLOWN DOWN
                                          POWER POLE DOWN

0655 PM    MUSCATINE                 IA   58 MPH WIND GUST
03/27/98   MUSCATINE

0700 PM    WILTON                    IA   WIND DAMAGE
03/27/98   MUSCATINE                      ROOF BLOWN OFF HOUSE

JDH
Local storm report, Mar 27, 7:00 PM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
700 PM CST FRI MAR 27 1998

TIME(CST)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CST)  ....COUNTY LOCATION....

0630 PM    WAPELLO                   IA   WIND DAMAGE
03/27/98   LOUISA                         LARGE TREE LIMBS DOWN AND
                                          POWER OUTAGES

0649 PM    ALEDO                     IL   WIND DAMAGE
03/27/98   MERCER                         NUMEROUS TREES BLOWN DOWN
                                          POWER POLE DOWN

0655 PM    MUSCATINE                 IA   58 MPH WIND GUST
03/27/98   MUSCATINE

0700 PM    WILTON                    IA   WIND DAMAGE
03/27/98   MUSCATINE                      ROOF BLOWN OFF HOUSE

JDH

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 27, 6:20 PM CSTSevere Thunderstorm WarningDVNHenderson, Warren60 min
Mar 27, 6:35 PM CSTSevere Thunderstorm WarningDVNMercer50 min
Mar 27, 6:48 PM CSTSevere Thunderstorm WarningDVNHenry, Rock Island47 min
Mar 27, 7:16 PM CSTSevere Thunderstorm WarningDVNWhiteside44 min
Mar 27, 7:39 PM CSTSevere Thunderstorm WarningDVNCarroll46 min
Mar 27, 8:02 PM CSTSevere Thunderstorm WarningDVNJo Daviess48 min

Nearby

Severe Thunderstorm Warnings in Illinois, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.